Drought, Cannon
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Cannon forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 35.809, -86.062 (the zone’s center; the record gives no point)
6 inches below normal near Nashville. but nevertheless were still in a severe drought.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
August was dry for most of Middle Tennessee with below normal rainfall ranging from about 3 inches in northwest Middle Tennessee and 1.6 inches below normal near Nashville. Crossville had about 0.2 inches of rain above normal...but nevertheless were still in a severe drought.
The first 19 days in Nashville were without measurable rain. This made it the longest dry stretch in August for at least 60 years.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 31, 9:20 PM CST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 1020 PM CDT THU JUL 31 2008 .UPDATE... RADAR AND SURFACE REPORTS INDICATES RAIN HAS PUSHED SOUTHWARD THROUGH THE MID STATE. MOST TEMPERATURES IN THE MID STATE WERE IN THE 70S WITH BNA CARRYING 80 DEGREES. WINDS HAVE ALREADY BECOME CALM AND WITH THE MOISTURE PRESENT FROM TODAYS PRECIPITATION EXPECT PATCHY FOG TO START FORMING...WITH AREA OF DENSE FOG OVER AND NEAR THE CUMBERLAND PLATEAU REGION. UPDATED GRIDS TO LOWER POPS TO 14 PERCENT IN THE SOUTH WITH 10 PERCENT IN THE NORTHERN COUNTIES. ALSO UPDATED WIND TIMING WORDING IN THE FIRST PERIOD. NO OTHER CHANGES NEEDED. && .PREV DISCUSSION... /ISSUED 252 PM CDT THU JUL 31 2008/ DISCUSSION... LATEST ANALYSIS SHOWING WEAK SFC/LL BOUNDARY NOW VERY NEAR CKV... WITH A WEAK UL TROUGH AXIS JUST BEHIND. GOOD IMPULSE ASSOCIATED CURRENTLY WORKING ACROSS THE MID-STATE AS WELL. AIRMASS CURRENTLY WARMER/MORE UNSTABLE SOUTH THUS REDEVELOPMENT HAVING HARD TIME ACROSS MUCH OF THE NORTH. EXPECT THE EAST AND EXTREME SOUTH STILL HAS DECENT CHANCE OF CONVECTION THROUGH EARLY EVENING AS SFC/LL BOUNDARY AND UL TROUGH AXIS CONTINUE SLIDING SOUTH/EAST...AND ML JET STREAK CLEARS. THESE FEATURES EXPECTED TO BE SOUTH OF THE CWA TOWARD 06Z...WHICH WILL ALSO PUSH DEEP MOISTURE SOURCE OUT OF THE PICTURE. PLAN TO KEEP SMALL POPS RUNNING THIS EVENING EAST AND SOUTH...TAPERING TOWARD THE NORTHWEST. BY 12Z...UL TROUGH AXIS/DEEPER MOISTURE SHOULD BE WELL SOUTH...SETTING THE STAGE FOR DRY CONDITIONS ON FRIDAY/FRIDAY NIGHT. THE AREA WILL HOWEVER REMAIN IN NORTHWEST FLOW ALOFT WHICH MAY BRING ISOLATED SHWRS/TSTMS TO THE PLATEAU SATURDAY AS ANOTHER SHORTWAVE/POOL OF MOISTURE RIDES DOWN. UL RIDGING BEGINS TO BUILD SATURDAY NIGHT AND SHOULD BE FULL TILT BY SUNDAY AFTERNOON. THIS WILL KEEP THE AREA HOT AND DRY INTO MID TO LATE WEEK WHEN DEEPER MOISTURE RETURNS AND BRINGS SMALL CHANCES OF THUNDERSTORMS BACK INTO THE FOLD WEDNESDAY/THURSDAY. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 31
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 1204 PM CDT THU JUL 31 2008 TNZ005>011-022>034-056>066-075-077>080-093>095-011030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 1204 PM CDT THU JUL 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ROSE
The national radar mosaic for the moment the first event began.
9 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122433, 122434, 122435, 122436, 122437, 122439, 122440, 122441, 122442.